Iowa, 2020Drought in Iowa, October 1 to 31, 2020
October 1 to 31, 2020 · NWS FSD · 10 events in 10 counties and zones
Precipitation continued below normal across northwest Iowa, varying from 50 to 75 percent of normal. Temperatures were well-below normal.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $747,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation continued below normal across northwest Iowa, varying from 50 to 75 percent of normal. Temperatures were well-below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 10:12 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 30, 10:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1112 PM CDT Wed Sep 30 2020
.UPDATE...
Issued at 754 PM CDT Wed Sep 30 2020
Loss of heating has allowed winds to slacken early this evening,
and therefore the Red Flag Warning and Wind Advisory have both
been allowed to expire. Remainder of the forecast remains on
track.
UPDATE Issued at 424 PM CDT Wed Sep 30 2020
Warmer temperatures west of the scattered sprinkles have resulted
in relative humidity levels dropping below 25 percent through the
James River Valley as of 4 pm. This combined with very strong
northwest winds of 25 to 40+ mph will result in critical fire
behavior through the balance of the afternoon. Conditions should
quickly improve with loss of heating toward sunset. Have expanded
the Red Flag Warning to cover the middle James River Valley,
including Huron and Mitchell, through 7 pm.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 231 PM CDT Wed Sep 30 2020
Advisory level winds continue across much of the forecast area
this afternoon as we've reached peak heating. Given the weak cold
advection over Minnesota, a few scattered showers have developed
across western Minnesota and far eastern South Dakota and will
continue through sunset. Critical fire weather conditions will
also persist in areas south of Interstate 29.
Tonight: Gusty winds will subside, but I'd still expect very
consistent breezy northwesterly winds into Thursday morning. Cloud
cover will continue to advance southeast out of Minnesota
overnight, and a few lingering sprinkles could be possible along
the Buffalo Ridge. Have raised temperatures slightly given the
persistent mixing, but temperatures in most areas will fall into
the lower 40s.
Thursday: Cloud cover should be prevalent over the eastern half of
the CWA into the first part of the day. A rather chilly day
overall as temperatures struggle to climb through the 50s. Winds
will remain breezy but well below critical levels.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 231 PM CDT Wed Sep 30 2020
Thursday Night into Friday: Frost will remain possible by Friday
morning as surface ridging moves overhead. However, a fly a
ointment will be the advancement of what could be an broken mid to
upper level cloud deck through daybreak. As a result, have trended
overnight lows slightly warmer than previous guidance.
Friday: The daytime hours of Friday will again be dry. Winds will
Begin to turn more southerly in response to an upper trough
dropping southward through the Plains Friday night into Saturday.
Temperatures struggle to reach 60 again in most locations.
Friday Night-Saturday: Models are in a bit better agreement
bringing upper troughing to the Southwest of the CWA Friday night.
The ECMWF is more efficient in producing light rainfall over the
southern half of the CWA, where the GFS is nearly dry. Blended
guidance, given ensembles included, remains dry. A secondary wave
moves through on Saturday however this wave should focus any risk
of precipitation east of the area. Temperatures on Saturday remain
below normal in the upper 50s and lower 60s.
Sunday-Wednesday: Another extended period of dry, breezy, and
warmer temperatures begins to arrive as we start next week. Sunday
will remain cooler and in the 50s, but temperatures quickly jump
above normal Monday through Wednesday. Model perspectives and
comparisons suggest temperatures could even climb a bit warmer
than populated guidance. There remains little to no chance of
precipitation through next week, so ongoing drought and further
enhancing of the fire danger risks are anticipated.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1110 PM CDT Wed Sep 30 2020
Gusty northwest winds will be the primary aviation concern again
through the period, though speeds are expected to remain below the
levels seen Tuesday and Wednesday. Generally looking for gusts to
around 25 kt at times through late afternoon, quickly dropping off
with sunset Thursday evening.
MVFR ceilings may work into areas near/east of KBKX-KSLB line,
including most of southwest MN and the Iowa Great Lakes region,
late tonight through midday Thursday. These areas could also see
spotty sprinkles through the overnight hours. Otherwise VFR
conditions are expected to prevail through this period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Sep 30, 9:48 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1048 PM CDT Wed Sep 30 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020400-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1048 PM CDT Wed Sep 30 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Crop damage
- $38,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Drought continued at severe (D2) levels much of the month, before conditions worsened to extreme (D3) levels at the end of the month. Storm Lake measured 1.68 inches of precipitation, around 75 percent of normal for the month, with temperatures almost 6 degrees below normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Cherokee
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $55,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Cherokee occurred around October 11-12, with the rest of the month quite dry. Temperatures were over six degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Clay
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Clay forecast zone
- Crop damage
- $270,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Spencer and near Everly occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Dickinson
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Spirit Lake occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month.
Drought, Ida
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Ida forecast zone
- Crop damage
- $75,000
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Drought continued at severe (D2) levels through the month. Precipitation near Battle Creek occurred largely on October 11-12, with generally dry conditions the remainder of the month. Temperatures averaged almost 6 degrees below normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Lyon
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Crop damage
- $22,000
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Rock Rapids occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, O'Brien
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Crop damage
- $50,000
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Sheldon, Primghar and Sanborn were shy of 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Osceola
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Osceola forecast zone
- Crop damage
- $35,000
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation near Sibley was around 75 percent of normal, with a majority around October 11-12. Temperatures were over six degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $77,000
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Akron and Le Mars was around 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Crop damage
- $125,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Sioux Center and Rock Valley was around 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 1 to 6, 20202 deaths · 2 events
- Wildfire in Colorado, October 1 to 31, 2020$92 million · 1 event
- Rip Current in Puerto Rico, October 1, 20201 death · 2 injured · 1 event
- Drought in Maine, October 1 to 31, 2020$9.0 million · 18 events
- Drought in New Hampshire, October 1 to 31, 2020$9.0 million · 15 events
- Drought in South Dakota, October 1 to 31, 2020$143,000 · 5 events
- Drought in Minnesota, October 1 to 31, 2020$100,000 · 1 event
- Drought in New Mexico, October 1 to 31, 202040 events
- Drought in Colorado, October 1 to 31, 202021 events
- Drought in Texas, October 1 to 31, 202016 events
- Drought in New Mexico, October 1 to 31, 202015 events
- Drought in Pennsylvania, October 1 to 31, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 920363, 920364, 920365, 920366, 920367, 920368, 920369, 920370, 920371, 920372.